Nevada, 2013

Flash Flooding and Dust Storm in Nevada, July 1 to 4, 2013

July 1 to 4, 2013 · NWS REV · 12 events in 7 counties and zones

Near record to record high temperatures with strong to severe thunderstorms caused strong outflow winds with dust storms, large hail and very heavy rain from the 1st through the 4th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Near record to record high temperatures with strong to severe thunderstorms caused strong outflow winds with dust storms, large hail and very heavy rain from the 1st through the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 1, 12:52 PM PST, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 1, 12:52 PM PST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
152 PM PDT MON JUL 1 2013

.SYNOPSIS...
RECORD HIGH TEMPERATURES WILL CONTINUE THROUGH WEDNESDAY AS HIGH
PRESSURE REMAINS ANCHORED OVER THE REGION. PLENTIFUL MOISTURE
ALOFT WILL HELP GENERATE SCATTERED THUNDERSTORMS EACH AFTERNOON,
WITH THE MOST WIDESPREAD COVERAGE EXPECTED TUESDAY AND WEDNESDAY.
STORMS MAY PRODUCE STRONG WINDS, LIGHTNING, AND HEAVY RAINS.
SLIGHTLY COOLER TEMPERATURES ARE FORECAST FOR INDEPENDENCE DAY
WITH A CHANCE FOR THUNDERSTORMS.

&&

.SHORT TERM...
WAVER VAPOR LOOP SHOWING PLENTIFUL MOISTURE STREAMING NORTHWARD
INTO CA/NV - WHICH WILL HELP ENHANCE THE RISKS OF TSTMS OVER THE
NEXT FEW DAYS. BASED ON LATEST HRRR/SREF GUIDANCE - WHICH HAS
PERFORMED WELL IN RECENT TSTM EVENTS - BEST COVERAGE THIS
AFTERNOON SHOULD BE OVER THE SIERRA AND IN NV SOUTH OF I-80.
INSTABILITY INCREASES CONSIDERABLY TUES/WED YIELDING MORE
WIDESPREAD TSTMS ACROSS THE REGION - ESPECIALLY ON WEDNESDAY. ANY
OF THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINS,
LIGHTNING, WIND > 50 MPH, AND SMALL HAIL.

INGREDIENTS FOR FLASH FLOODING ARE PRESENT IN MODEL GUIDANCE FOR
WEDNESDAY WITH HIGHER PRECIPITABLE WATER AND RELATIVELY SLOW STORM
MOTIONS. GIVEN THE MOIST ENVIRONMENT ALOFT - IT'S NOT OUT OF THE
QUESTION TO SEE A COUPLE NOCTURNAL SHOWERS/TSTMS EACH NIGHT WITH
WEDNESDAY NIGHT LOOKING THE MOST PROMISING WITH PLENTY OF ELEVATED
INSTABILITY. OVERALL FORECAST CONFIDENCE IN THE TSTMS IS MEDIUM -
WITH UNCERTAINTIES IN THE COVERAGE AND STORM MODES.

HAVE NOT MADE SIGNIFICANT CHANGES TO TEMPERATURE FORECASTS THROUGH
THURSDAY MORNING - CONTINUED RECORD TO NEAR-RECORD VALUES.
CONFIDENCE IS HIGH THROUGH TOMORROW THEN DECREASES WEDNESDAY WITH
POTENTIAL FOR CLOUDS/PRECIP TO MODULATE TEMPERATURES DOWNWARD.
WE'LL STILL CONTINUE THE HEAT ADVISORIES THROUGH WEDNESDAY. CS

&&

.LONG TERM...THURSDAY THROUGH MONDAY...
THURSDAY THE TROUGH MOVING THROUGH THE PACIFIC NW WILL CONTINUE
TO BREAKDOWN THE STRONG HIGH PRESSURE RIDGE OVER THE GREAT BASIN.
FORECAST SOUNDINGS CONTINUE TO HAVE ABUNDANT MOISTURE NEAR 0.9
INCHES AND CAPE VALUES NEAR 1000 J/KG. THE TIMING AND INTENSITY OF
THE THUNDERSTORMS ON THURSDAY WILL BE PARTIALLY DEPENDENT ON THE
EVOLUTION OF THE NOCTURNAL THUNDERSTORMS ON WEDNESDAY NIGHT AND
THE CLOUD COVER THURSDAY MORNING.

FRIDAY THUNDERSTORMS WILL STILL BE POSSIBLE IN THE SIERRA AND
THEN MOVE IN TO CENTRAL NEVADA. BY SATURDAY THUNDERSTORM CHANCES
WILL CONTINUE TO DIMINISH IN THE TAHOE AND RENO AREA BUT WILL
STILL BE POSSIBLE IN THE MONO COUNTY CONVERGENCE ZONE AND
THROUGHOUT CENTRAL NEVADA.

THURSDAY SHOULD BE THE LAST DAY OF 100 DEGREE TEMPERATURES IN THE
RENO AREA WITH TEMPERATURES DROPPING TO THE MID 90'S BY THE
WEEKEND. WHILE RECORD HEAT WILL HAVE PASSED TEMPERATURES WILL
REMAIN 8-10 DEGREES ABOVE NORMAL. TOLBY

&&

.AVIATION...
PRIMARY AVIATION CONCERN THROUGH WEDNESDAY IS WITH TSTM COVERAGE
AND TIMING. ABOUT A 30% CHANCE OF SEEING TSTMS IMPACT
MMH/TRK/TVL/CXP THIS AFTERNOON AND EVENING - PRIMARILY WITH
ERRATIC OUTFLOW WINDS AND LIGHTNING IN THE VICINITY. FOR RNO - THE
SITE IS ON THE PERIMETER OF THE BEST INGREDIENTS FOR TSTMS SO HAVE
JUST MENTIONED VCSH TODAY - BUT THERE'S STILL A 20% OR LESS CHANCE
OF TSTM WINDS/LIGHTNING IMPACTING THE FIELD AFTER 22Z.

FOR TUESDAY/WEDNESDAY - TSTM COVERAGE IS EXPECTED TO BE MORE
WIDESPREAD BETWEEN 21Z-03Z EACH DAY. ABOUT A 30-40% CHANCE OF TSTMS
DIRECTLY IMPACTING ALL AIRFIELDS - INCLUDING RNO. ERRATIC OUTFLOW
WINDS, LIGHTNING, AND BRIEF PERIODS OF HEAVY RAINS ARE POSSIBLE. CS

&&
.CLIMATE...
THE HIGH TEMPERATURE SO FAR TODAY AT THE RENO AIRPORT IS 102 -
WHICH BREAKS THE PREVIOUS RECORD OF 100 FROM 2002. THIS MAKES IT
FOUR DAYS IN A ROW WE'VE BROKEN NEW RECORDS - ILLUSTRATING HOW
EXCEPTIONAL THIS HEATWAVE IS. NOTE THAT WE'VE ALSO BEEN BREAKING
RECORD WARM LOW TEMPERATURES - BOTH 6/29 AND 6/30 ARE NEW RECORDS
AT RENO. AS OF NOW THE LOW TEMPERATURE TODAY OF 70 WOULD BREAK
THE CURRENT RECORD WARM LOW OF 63 (2006) - ASSUMING IT DOESN'T
COOL A LOT BEFORE 1 AM PDT.

AS MENTIONED PREVIOUSLY - THE RENO AIRPORT CAME JUST ONE DEGREE
SHORT OF TYING THE RECORD FOR HIGHEST TEMPERATURE IN JUNE, BUT DID
REACH 103 DEGREES ON SUNDAY FOR THE SECOND TIME IN 3 DAYS. THIS
LATE MONTH HEAT WAVE PUSHED THE AVERAGE MONTHLY TEMPERATURE AT
RENO UP TO THE THIRD WARMEST JUNE ON RECORD. CS

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...HEAT ADVISORY UNTIL 10 PM PDT WEDNESDAY NVZ001-004.

     HEAT ADVISORY UNTIL 10 PM PDT WEDNESDAY NVZ003-005.

CA...HEAT ADVISORY UNTIL 10 PM PDT WEDNESDAY CAZ070.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
Hazardous weather outlook, Jul 1, 5:20 AM PST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
620 AM PDT MON JUL 1 2013

CAZ070>073-NVZ001>005-021330-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
620 AM PDT MON JUL 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

WITH STRONG HIGH PRESSURE OVER THE REGION RECORD BREAKING HEAT CAN
BE EXPECTED AGAIN THIS AFTERNOON ACROSS WESTERN NEVADA AND THE
EASTERN SIERRA. ISOLATED SHOWERS AND THUNDERSTORMS ARE ALSO
POSSIBLE THIS AFTERNOON AND EVENING. A FEW DRY LIGHTNING STRIKES ARE
POSSIBLE DURING THE AFTERNOON...BUT THE PRIMARY THREAT WITH ANY
THUNDERSTORMS WILL BE GUSTY OUTFLOW WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UNSEASONABLY HOT CONDITIONS WILL CONTINUE INTO WEDNESDAY ACROSS
THE REGION. THE RECORD BREAKING HEAT SHOULD END BY THURSDAY BUT
CONDITIONS WILL STILL BE WARM WITH AFTERNOON HIGH TEMPERATURES 5
TO 10 DEGREES ABOVE NORMAL.

THUNDERSTORMS WILL ALSO BECOME MORE WIDESPREAD BY TUESDAY AND
WEDNESDAY ACROSS THE REGION...WITH GUSTY WINDS...HAIL AND BRIEF
HEAVY RAIN POSSIBLE THROUGH AT LEAST THURSDAY. THUNDERSTORMS
CHANCES WILL DECREASE BY FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

O'HARA

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://FORECAST.WEATHER.GOV/HAZARDS/REV  (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 1, 1:19 PM PST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
219 PM PDT MON JUL 1 2013

CAZ071>073-NVZ002-022215-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
GREATER LAKE TAHOE AREA-MONO-
INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE...WESTWOOD...
SIERRAVILLE...LOYALTON...SOUTH LAKE TAHOE...TAHOE CITY...
TRUCKEE...MARKLEEVILLE...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES...GLENBROOK...INCLINE VILLAGE
219 PM PDT MON JUL 1 2013

...RECORD BREAKING HEAT IN THE SIERRA THROUGH MID WEEK...

* AFTERNOON HIGHS WILL REACH THE UPPER 80S TO MID 90S IN THE
  SIERRA VALLEYS. HIGHS IN THE LOWER VALLEYS OF
  LASSEN...PLUMAS...AND MONO COUNTIES WILL CLIMB TO NEAR OR JUST
  ABOVE 100. SOME COOLING IS EXPECTED FRIDAY INTO THE WEEKEND.

* AN INCREASED RISK OF HEAT RELATED ILLNESS REMAINS THROUGH
  WEDNESDAY. CHILDREN...THE ELDERLY...AND PEOPLE WITH CHRONIC
  AILMENTS ARE THE MOST SUSCEPTIBLE TO THE HEAT. PETS AND
  LIVESTOCK ARE ALSO VULNERABLE AND SHOULD BE CARED FOR PROPERLY.

* AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP OVER THE SIERRA
  THROUGH NEXT WEEK WITH LOCALLY HEAVY RAIN...STRONG OUTFLOW WINDS
  AND HAIL. THESE STORMS WOULD ALSO ACT TO COOL TEMPERATURES
  BRIEFLY.

* FOR UPDATES...VISIT WEATHER.GOV/RENO.

CS

HTTP://WEATHER.GOV/RENO
Special weather statement, Jul 1, 3:34 PM PST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
434 PM PDT MON JUL 1 2013

CAZ072-NVZ002-003-020015-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-
434 PM PDT MON JUL 1 2013

...STRONG THUNDERSTORM NEAR SOUTH LAKE TAHOE...

AT 424 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHWEST OF WOODFORDS...OR 10 MILES
NORTHEAST OF CARSON PASS...AND MOVING NORTHWEST AT 15 MPH.

FREQUENT DEADLY LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND
GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...DAGGET PASS...GENOA...KINGSBURY...
  STATELINE...ZEPHYR COVE AND HEAVENLY VALLEY.

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS.
GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY
CAPSIZE SMALL BOATS.

&&

LAT...LON 3908 11990 3884 11975 3867 11996 3869 11999
      3880 12004 3883 12013 3886 12017 3898 12020
TIME...MOT...LOC 2332Z 132DEG 11KT 3883 11992

TOLBY
Special weather statement, Jul 1, 3:47 PM PST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
447 PM PDT MON JUL 1 2013

NVZ001-020045-
MINERAL AND SOUTHERN LYON COUNTIES-
447 PM PDT MON JUL 1 2013

...THUNDERSTORMS IN MINERAL AND SOUTHERN LYON COUNTIES...

AT 437 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES WEST OF
GABBS TO 10 MILES SOUTH OF HAWTHORNE...OR ALONG A LINE EXTENDING FROM
20 MILES WEST OF GABBS TO 20 MILES NORTHEAST OF BODIE...AND MOVING
WEST AT 5 TO 10 MPH.

FREQUENT DEADLY LIGHTNING...MODERATE TO HEAVY RAIN...SMALL PEA SIZE
HAIL...AND GUSTY WINDS TO 50 MPH...WITH AREAS OF BLOWING DUST WITH
VISIBILITY LESS THAN TWO MILES...WILL OCCUR WITH THESE STORMS.

* LOCATIONS AFFECTED INCLUDE...HAWTHORNE...LUNING...MINA...SCHURZ...
  WALKER LAKE AND SWEETWATER SUMMIT.

THESE STORMS WILL AFFECT TRAVELERS ON HIGHWAY 95 BETWEEN SCHURZ AND
MINA...INCLUDING HAWTHORNE. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS
WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT
IN PONDING OF WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN
ON YOUR HEADLIGHTS.

&&

LAT...LON 3906 11893 3906 11816 3902 11810 3899 11818
      3890 11817 3848 11769 3793 11840 3855 11930
TIME...MOT...LOC 2344Z 102DEG 6KT 3895 11840 3839 11869

HOON

The radar

The Reno radar (KRGX), 52 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail, 3 flash flood, 2 dust storm, 1 heavy rain. Local standard time, as filed.

Dust Storm, Western Nevada Basin and Range

When
July 1, 4:00 PM PST to 6:30 PM PST
Where
Western Nevada Basin and Range forecast zone
Reported by
ASOS
Coordinates
39.927, -118.898 (the zone’s center; the record gives no point)

The Lovelock ASOS reported visibility as low as 1/4 mile with between 1/4 and 1/2 mile between about 1730PST and 1815PST. The low visibilities likely affected Interstate 80. Thunderstorms caused widespread wind gusts between 40-50 mph in Pershing, Churchill and northern Lyon Counties.

Thunderstorm Wind, Mineral

When
July 2, 2:21 PM PST to 2:53 PM PST
Where
Mineral County, 4.97 mi WNW of Hawthorne Arpt
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
38.587, -118.709

Wind gusts 59 to 66 mph were reported at the Walker Lake NDOT sensor.

Thunderstorm Wind, Washoe

When
July 2, 3:12 PM PST
Where
Washoe County, 2.24 mi WNW of Sun Vly
Measured
56 kt (64 mph) measured gust
Reported by
Official NWS Observations
Coordinates
39.610, -119.820

Wind gust measured at NWS Reno.

Dust Storm, Western Nevada Basin and Range

When
July 2, 3:56 PM PST to 5:39 PM PST
Where
Western Nevada Basin and Range forecast zone
Reported by
ASOS
Coordinates
39.927, -118.898 (the zone’s center; the record gives no point)

Thunderstorm outflows of 50-60 mph caused blowing dust which reduced visibilities down to 1/8 mile in Fernley and Fallon with 3/4 mile at the Lovelock airport. The 60 mph gust was recorded at the Fallon Naval Air Station. A Facebook photo near Lovelock clearly showed a wall of dust (haboob).

Hail, Douglas

When
July 4, 11:52 AM PST to 11:57 AM PST
Where
Douglas County, 2.34 mi SSW of Dresslerville to 0.54 mi W of Dresslerville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.870, -119.740

Hail between 0.88 and 1 inch.

Heavy Rain, Washoe

When
July 4, 2:45 PM PST to 4:10 PM PST
Where
Washoe County, 0.9 mi SSE of Wadsworth
Reported by
Department of Highways
Coordinates
39.618, -119.295

Interstate 80 was closed between exits 43 and 46 between about 1600PST and 1730PST due to very heavy rain on the freeway causing a large amount of ponding water.

Flash Flood, Lyon

When
July 4, 4:10 PM PST
Where
Lyon County, 1.71 mi WSW of Fernley to 1.73 mi WSW of Fernley
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.594, -119.281

Training thunderstorms brought very heavy rain to the Fernley area during the afternoon and evening of the 4th. Flash flooding caused a 10 ft sinkhole to form near the intersection of Cable Canyon Rd and Seabiscuit Dr.

Flash Flood, Lyon

When
July 4, 4:10 PM PST
Where
Lyon County, 1.26 mi SE of Fernley to 1.29 mi SE of Fernley
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.586, -119.235

Three feet of standing water was reported on Scott Drive in Fernley.

Hail, Lyon

When
July 4, 4:24 PM PST
Where
Lyon County, 5.29 mi NNW of Yerington Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.070, -119.190

Hail, Churchill

When
July 4, 5:14 PM PST
Where
Churchill County, 0.69 mi S of La Hontan
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
39.460, -119.070

Flash Flood, Lyon

When
July 4, 6:00 PM PST to 7:00 PM PST
Where
Lyon County, 0.83 mi SE of Fernley to 1.4 mi ENE of Fernley
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
39.590, -119.240

The Lyon County sheriff reported house and yard flooding near Saddlehorn Way, Mallard Way and Jenny's Lane. In addition, the Wendy's in central Fernley noted flooding. Three waves of heavy thunderstorm rainfall produced up to 1.3 inches of rain (per spotter reports) between about 1500PST and 1900PST.

Thunderstorm Wind, Pershing

When
July 4, 8:30 PM PST
Where
Pershing County, 5.13 mi NE of Scossa
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
40.773, -118.520

Measured at the Majuba mesonet site.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467167, 467272, 467273, 467274, 467445, 467449, 467447, 467448, 467446, 467450, 467453, 467454.